Arkansas, 2003

Tornado in Arkansas, May 16, 2003

May 16, 2003 · NWS LZK · 1 event in 1 county or zone

1 tornado, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Little Rock, AR wrote its last area forecast discussion before the first event at May 16, 1:57 PM CST, 5 hours 35 minutes earlier.

Area forecast discussion, May 16, 1:57 PM CST, 5 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LITTLE ROCK AR
257 PM CDT FRI MAY 16 2003

SHOWERS AND THUNDERSTORMS CONTINUE TO MOVE ACROSS THE AREA. MOST
ACTIVITY IS LOCATED IN THE NORTHWEST HALF OF THE CWFA.

WITH 3 TO 4 INCH RAIN AMOUNTS IN SOME AREAS...SATURATED GROUND...AND
MORE RAIN TO COME TONIGHT...THE FLASH FLOOD WATCH WILL CONTINUE
THROUGH TONIGHT.

A WARM FRONT WAS ACROSS NORTH ARKANSAS AND NOT MOVING MUCH. THE
FRONT SHOULD SLOWLY MOVE NORTH TONIGHT HOWEVER AS THE SURFACE AND
UPPER LEVEL LOWS APPROACH FROM THE WEST. AFTERNOON LIFTED INDICES
RANGED FROM -1 TO -8 WITH DEW POINTS MAINLY IN THE UPPER 60S AND
LOWER 70S. SHOWERS AND THUNDERSTORMS CAN BE EXPECTED ACROSS THE AREA
UNTIL THE ASSOCIATED COLD FRONT IN OKLAHOMA PASSES BY. THE COLD
FRONT SHOULD EXIT EAST ARKANSAS BY SUNDAY MORNING. SUNDAY AND MONDAY
SHOULD BE QUIETER DAYS WITH THE LOW MOVING OFF TO THE GULF OF
MEXICO.

ANOTHER COLD FRONT MOVES INTO THE STATE TUESDAY AND MOVES THROUGH
QUICKLY. HIGH PRESSURE MOVES IN FOR WEDNESDAY AND THURSDAY.

.LZK...FLASH FLOOD WATCH THROUGH TONIGHT FOR ZONES
ARZ003>007...ARZ012>016...ARZ021>025...ARZ030>034...ARZ037>047...
ARZ052>057...ARZ062>069.

51
Hazardous weather outlook, May 16, 5:35 PM CST, 1 hour 57 minutes before
ARZ003>007-012>016-021>025-030>034-037>047-052>057-062>069-171000-

HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE LITTLE ROCK AR
635 PM CDT FRI MAY 16 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR A LARGE PART OF ARKANSAS.

.DAY ONE...TONIGHT

A SLOW MOVING STORM SYSTEM TO THE WEST OF ARKANSAS WILL RESULT IN
CONTINUED WET WEATHER ACROSS THE NATURAL STATE. WIDESPREAD SHOWERS
AND THUNDERSTORMS WILL CONTINUE TO AFFECT MUCH OF ARKANSAS
TONIGHT...WITH SEVERE WEATHER STILL A POSSIBILITY. IN ADDITION TO
LARGE HAIL AND DAMAGING WINDS...TORNADOES WILL ALSO BE POSSIBLE.

ALONG WITH SEVERE WEATHER...HEAVY RAINFALL WILL ALSO BE POSSIBLE
TONIGHT. RAINFALL AMOUNTS FROM 1 TO 3 INCHES WILL BE POSSIBLE IN
MANY AREAS...WITH LOCALLY HIGHER AMOUNTS. WITH THE GROUND ALREADY
SATURATED...FLASH FLOODING WILL CONTINUE TO BE A CONCERN. A FLASH
FLOOD WATCH REMAINS IN EFFECT FOR THE AREA TONIGHT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THE LOW PRESSURE SYSTEM WILL DRIFT ACROSS THE STATE SATURDAY...
BECOMING WEAKER AS IT DOES. RAIN IS FORECAST TO CONTINUE MOST OF THE
MORNING BUT IT SHOULD BEGIN TO TAPER OFF LATE IN THE DAY WITH JUST
SCATTERED SHOWERS SATURDAY NIGHT AND SUNDAY. THE THREAT OF SEVERE
WEATHER WILL BE LOW BUT THERE WILL BE A SLIGHT CHANCE OVER THE
SOUTHEAST HALF OF THE STATE EARLY IN THE DAY.

ANOTHER COLD FRONT WILL DROP DOWN FROM THE NORTHWEST LATE MONDAY AND
SHOULD PASS THROUGH THE STATE MONDAY NIGHT AND EARLY TUESDAY FOR
ANOTHER CHANCE OF SHOWERS AND THUNDERSTORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL CONTINUE TO BE REQUIRED TONIGHT.

44

In the hours before

Local storm report, May 16, 2:00 PM CST, 5 hours 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
300 PM CDT FRI MAY 16 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0254 PM    BRADFORD                  AR   .75 INCH HAIL
05/16/03   WHITE                          REPORTED BY LAW
                                          ENFORCEMENT

28
Local storm report, May 16, 2:47 PM CST, 4 hours 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
347 PM CDT FRI MAY 16 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0245 PM    BRADFORD                  AR   WIND DAMAGE
05/16/03   WHITE                          TREES AND POWER LINES
                                          DOWN. REPORTED BY EMERGENCY
                                          MANAGEMENT

0245 PM    BRADFORD                  AR   1.75 INCH HAIL
05/16/03   WHITE                          REPORTED BY PUBLIC

0305 PM    4 SW INGLESIDE            AR   TORNADO
05/16/03   JACKSON                        PUBLIC REPORTED TORNADO
                                          SOUTH OF THE WHITE RIVER
                                          BRIDGE OFF U.S. 67. THIS IS
                                          UNCONFIRMED

0305 PM    SIMS                      AR   FLASH FLOODS
05/16/03   MONTGOMERY                     TWO CREEKS FLOODING A
                                          ROAD. 4 INCHES OF RAIN IN
                                          LAST 1 TO 2 HOURS. ALSO
                                          4.29 INCHES OF RAIN IN LAST
                                          1 TO 2 HOURS AT HOG JAW.
                                          REPORTED BY HAM RADIO
                                          OPERATOR AND SPOTTER

0310 PM    CASA                      AR   WIND DAMAGE
05/16/03   PERRY                          TREES DOWN AND BUTANE TANK
                                          OVERTURNED. REPORTED BY LAW
                                          ENFORCEMENT

0312 PM    ODEN                      AR   FLASH FLOODS
05/16/03   MONTGOMERY                     4.29 INCHES OF RAIN IN
                                          LAST 1 TO 2 HOURS. REPORTED
                                          BY STORM SPOTTER

0318 PM    SIMS                      AR   FLASH FLOODS
05/16/03   MONTGOMERY                     HIGHWAY 88 FLOODED JUST
                                          EAST OF SIMS. REPORTED BY
                                          EMERGENCY MANAGEMENT

0337 PM    MORRILTON                 AR   FLASH FLOODS
05/16/03   CONWAY                         SEVERAL INCHES OF WATER
                                          OVER HIGHWAY 95 A COUPLE OF
                                          PLACES NEAR MORRILTON.
                                          REPORTED BY STORM SPOTTER

28
Local storm report, May 16, 6:15 PM CST, 1 hour 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
715 PM CDT FRI MAY 16 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0215 PM    JUDSONIA                  AR   WIND DAMAGE
05/16/03   WHITE                          LARGE LIMBS DOWN. REPORTED
                                          BY STORM SPOTTER.

0330 PM    OLA                       AR   FLASH FLOODS
05/16/03   YELL                           FLOODING REPORTED IN OLA.
                                          REPORTED BY PUBLIC.

0330 PM    RUSSELLVILLE              AR   FLASH FLOODS
05/16/03   POPE                           FLOODING REPORTED IN
                                          RUSSELLVILLE. REPORTED BY
                                          MEDIA.

0340 PM    DARDANELLE                AR   FLASH FLOODS
05/16/03   YELL                           FLOODING REPORTED IN
                                          DARDANELLE. REPORTED BY
                                          MEDIA.

0350 PM    BUFORD                    AR   WIND DAMAGE
05/16/03   BAXTER                         TREES AND POWER LINES
                                          DOWN. REPORTED BY EMERGENCY
                                          MANAGEMENT.

0350 PM    GASSVILLE                 AR   WIND DAMAGE
05/16/03   BAXTER                         TREES AND POWER LINES
                                          DOWN. REPORTED BY EMERGENCY
                                          MANAGEMENT.

0350 PM    MIDWAY                    AR   WIND DAMAGE
05/16/03   BAXTER                         TREES AND POWER LINES
                                          DOWN. REPORTED BY EMERGENCY
                                          MANAGEMENT.

0355 PM    3 W GREENBRIER            AR   WIND DAMAGE
05/16/03   FAULKNER                       TREES DOWN. REPORTED BY
                                          PUBLIC.

0425 PM    GREENBRIER                AR   WIND DAMAGE
05/16/03   FAULKNER                       LARGE LIMBS DOWN ON
                                          HIGHWAY 65 WITH POWER
                                          OUTAGES. WIND GUSTS
                                          ESTIMATED 60 TO 70 MPH.
                                          REPORTED BY STORM SPOTTER.

0435 PM    1 S BATES                 AR   WIND DAMAGE
05/16/03   SCOTT                          TREES AND POWER LINES
                                          DOWN. REPORTED BY LAW
                                          ENFORCEMENT.

0440 PM    ROSE BUD                  AR   TORNADO
05/16/03   WHITE                          SEVERAL SIGHTINGS IN THE
                                          ROSE BUD AREA...NO DAMAGE
                                          CONFIRMED. REPORTED BY
                                          STORM SPOTTER.

0450 PM    CABOT                     AR   50 MPH NON TSTM WIND GUST
05/16/03   LONOKE                         SEVERAL TREES DOWNED.
                                          REPORTED BY PUBLIC.

0510 PM    1 E ANTIOCH               AR   1.00 INCH HAIL
05/16/03   WHITE                          REPORTED BY STORM SPOTTER.

0510 PM    2 N DAMASCUS              AR   FLASH FLOODS
05/16/03   VAN BUREN                      FLOODING REPORTED ON
                                          HIGHWAY 65. REPORTED BY
                                          COOP OBSERVER.

0519 PM    BEEBE                     AR   FLASH FLOODS
05/16/03   WHITE                          FLOODING ALONG HIGHWAY 31.
                                          REPORTED BY HAM RADIO
                                          OPERATOR.

0525 PM    SEARCY                    AR   WIND DAMAGE
05/16/03   WHITE                          TREES AND POWER LINES
                                          DOWN. REPORTED BY LAW
                                          ENFORCEMENT.

0525 PM    SEARCY                    AR   FLASH FLOODS
05/16/03   WHITE                          FLOODING OF MANY STREETS
                                          FLOODED IN SEARCY...CARS
                                          STRANDED AND BRIDGES WASHED
                                          OUT. REPORTED BY LAW
                                          ENFORCEMENT.

0529 PM    SEARCY                    AR   .75 INCH HAIL
05/16/03   WHITE                          REPORTED BY STORM SPOTTER.

0535 PM    3 SW BRADFORD             AR   1.75 INCH HAIL
05/16/03   WHITE                          REPORTED BY LAW
                                          ENFORCEMENT.

0535 PM    OIL TROUGH                AR   69 MPH TSTM WIND GUST
05/16/03   INDEPENDENCE                   REPORTED BY STORM SPOTTER.

0540 PM    1 SE BRADFORD             AR   .88 INCH HAIL
05/16/03   WHITE                          REPORTED BY HAM RADIO
                                          OPERATOR.

0551 PM    12 SW NEWPORT             AR   .75 INCH HAIL
05/16/03   JACKSON                        REPORTED BY LAW
                                          ENFORCEMENT.

0551 PM    NEWPORT                   AR   WIND DAMAGE
05/16/03   JACKSON                        SEVERAL BUILDINGS DAMAGED.
                                          REPORTED BY EMERGENCY
                                          MANAGEMENT.

0556 PM    BRADFORD                  AR   FLASH FLOODS
05/16/03   WHITE                          FLOODING REPORTED.
                                          REPORTED BY FIRE AND
                                          RESCUE.

0603 PM    NEWPORT                   AR   .88 INCH HAIL
05/16/03   JACKSON                        REPORTED BY LAW
                                          ENFORCEMENT.

0607 PM    12 SW NEWPORT             AR   FLASH FLOODS
05/16/03   JACKSON                        FLOODING ALONG HIGHWAY 367
                                          IN THE POSSUM GRAPE AREA.
                                          REPORTED BY HAM RADIO
                                          OPERATOR.

0634 PM    AUGUSTA                   AR   FLASH FLOODS
05/16/03   WOODRUFF                       FLOODING REPORTED AT THE
                                          COUNTY JAIL IN AUGUSTA.
                                          REPORTED BY LAW ENFORCEMENT

0634 PM    AUGUSTA                   AR   .75 INCH HAIL
05/16/03   WOODRUFF                       REPORTED BY LAW
                                          ENFORCEMENT.

44
Special weather statement, May 16, 7:30 PM CST, 2 minutes before
ARZ003>007-012>015-010200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
830 PM CDT FRI MAY 16 2003

TORNADO WATCH #396 THAT WAS IN EFFECT FOR...BAXTER...BOONE...
FULTON...IZARD...MARION...NEWTON...SEARCY...SHARP AND STONE
COUNTIES...HAS BEEN CANCELLED.

44

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 tornado. Local standard time, as filed.

Tornado, Dallas

When
May 16, 7:32 PM CST to 7:50 PM CST
Where
Dallas County, 4 mi SW of Princeton
Rating
F2
Path length
19.8 mi
Path width
500 yd
Reported by
NWS STORM SURVEY
Coordinates
33.950, -92.683

A strong tornado touched down over northern Dallas County about 3.5 miles southwest of Princeton. The tornado tracked to the northeast, downing numerous trees and damaging the roofs of several homes. The tornado moved across the northern part of Farindale, where several more homes were damaged. The tornado continued moving northeast into southern Grant County.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2003Every state in 2003This day in weather historyThe tornado archive for Arkansas, 2003Warnings in Arkansas, May 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5360597.